Kansas, 2008

Hail in Kansas, May 5, 2008

May 5, 2008 · NWS DDC · 10 events in 3 counties and zones

Low level moisture advecting north into western Kansas combined with an upper level disturbance to produce early morning thunderstorms. Some of these storms produced marginally severe hail in the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Low level moisture advecting north into western Kansas combined with an upper level disturbance to produce early morning thunderstorms. Some of these storms produced marginally severe hail in the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 5, 2:11 AM CST, 1 hour 39 minutes earlier.

Area forecast discussion, May 5, 2:11 AM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
311 AM CDT MON MAY 5 2008

.DISCUSSION...

DAYS 1-2...

SUBTROPICAL JET WAS MOVING ACROSS THE SOUTHERN PORTIONS OF THE CONUS
AT 00Z THIS EVENING. H5 LOW WAS INTENSIFYING OFF OF THE SOUTHERN CA
COAST WITH HEIGHT FALLS OF 50 METERS AT OAKLAND, CA. H7 TEMPERATURES
ACROSS SOUTHWEST KANSAS WERE IN THE SINGLE DIGITS ABOVE 0C AS
PORTIONS OF NORTHERN KS WERE EXPERIENCING TEMPERATURES JUST BELOW
0C. H85 TEMPERATURES WERE IN THE TEENS ABOVE 0C ACROSS WESTERN KS
WHILE READINGS TO THE EAST WERE SEVERAL DEGREES COOLER. GULF
MOISTURE WAS ON THE RETURN ACROSS WESTERN TX, WITH THE HELP OF THE
30KT LOW LEVEL JET. 10C TO 14C DEWPOINTS WERE SURGING NORTHWEST AND
HAD NOSED INTO MIDLAND, TX.

MAIN FORECAST CONCERN WILL FOCUS ON SEVERE THUNDERSTORM CHANCES
TODAY AND TUESDAY.

MOISTURE CONTINUES TO SURGE NORTHWARD THIS MORNING. 04Z OBS ARE VERY
SIMILAR TO NAM WITH DEWPOINTS ACROSS THE TX PANHANDLE AND WESTERN
KS. GFS IS A BIT MORE MOIST EARLY ON AS IS THE ECMWF. ALREADY SEEING
SOME THUNDERSTORMS DEVELOPING ACROSS WESTERN TX. NAM HAS A BIT
STRONGER LOW LEVEL JET MOVING ACROSS THE AREA BY MORNING BUT ECMWF
IS NOT FAR OFF. BOTH SHOW A 30 TO 40 KT LLJ MOVING INTO SOUTHWEST
KANSAS BY 12Z THIS MORNING. MID LEVEL BAROCLINIC ZONE IS SITUATED
NEAR SUBLETTE TO WAKEENEY AREA. THUNDERSTORMS COULD DEVELOP IN THIS
VICINITY TOWARD MORNING.  RADAR RETURNS ALREADY TRYING TO PICK UP A
FEW ECHOS ACROSS THE REGION. STILL LOOKS VERY POSSIBLE THAT A FEW
ELEVATED STORMS DEVELOP BY EARLY MORNING AS MOST UNSTABLE CAPE BY
12Z IS NEAR 1000 J/KG ACROSS THIS SECTION OF THE FA. BY 18Z, MODELS
ARE IN AGREEMENT THAT MOST UNSTABLE CAPE REACHES 2000 J/KG. DURING
THIS TIME, DEWPOINTS SHOULD BE IN THE 50S ACROSS THE FA. A DRYLINE
WILL BE PRESENT ACROSS WESTERN COLORADO NEAR THE KS BORDER. THERE
WILL BE A LITTLE MOVEMENT DURING THE DAYTIME. A FEW SUPERCELLS ARE
EXPECTED TO FORM ALONG THE DRYLINE. UPPER FLOW WILL ALLOW THESE
STORMS TO MOVE EAST INTO DEEPER MOISTURE. 0-6KM SHEAR IS IN EXCESS
OF 40 KTS ACROSS SOUTHWEST KANSAS TODAY. ANY STORMS THAT DO FORM
WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. AN
ISOLATED TORNADO CANNOT BE RULED OUT GIVEN LEFTOVER BOUNDARIES FROM
EARLIER CONVECTION.

DRYLINE WILL RETREAT WEST TONIGHT. STORMS WILL MOVE ACROSS THE
EASTERN FA OVERNIGHT. WILL KEEP A SLIGHT CHANCE OF THUNDERSTORMS IN
ACROSS THE CENTRAL PART OF THE FA WILL BUT WILL LEAVE WEST DRY. AS
THE DRYLINE RETREATS WEST, HIGHER DEWPOINTS WILL FOLLOW. THIS WILL
ALLOW TEMPERATURES TO REMAIN ON THE MILD SIDE ACROSS THE FA.
GENERALLY, TEMPERATURES IN THE 50S AND 60S WILL BE LIKELY TONIGHT.

BY TUESDAY, UPPER LOW WILL TRACK EAST FROM SOUTHERN CA. THIS WILL
ALLOW S/WVS TO MOVE ACROSS SOUTHWEST KANSAS DURING THE AFTERNOON
INTO THE EVENING. DEWPOINTS WILL CONTINUE TO BE IN THE 50S AND 60S
AS THE DRYLINE BEGINS ITS MARCH EASTWARD. BY 18Z TUE, IT SHOULD BE
INTO WESTERN PORTIONS OF THE FA. SEVERAL OUTFLOW BOUNDARIES FROM
MONDAYS STORMS WILL BE ACROSS THE FA DURING THE DAY. IN ADDITION TO
THESE BOUNDARIES IN ADVANCE OF THE DRYLINE, CAPES WILL IN EXCESS OF
2000 J/KG. SUPERCELLS WILL ONCE AGAIN BE POSSIBLE DURING THE
AFTERNOON AND EVENING HOURS. THIS TIME, THE ACTIVITY WILL BE A BIT
FURTHER EAST. FROM DIGHTON TO GARDEN CITY TO LIBERAL AND EAST COULD
SEE THUNDERSTORMS WILL LARGE HAIL AND DAMAGING WINDS. AGAIN, GIVEN
THE BOUNDARIES FROM EARLIER STORMS, AN ISOLATED TORNADO IS POSSIBLE.
AS THE SURFACE LOW INTENSIFIES AND MOVES EAST, SHOWERS AND
THUNDERSTORMS WILL FILL IN ACROSS SOUTHWEST KANSAS. 310K ISENTROPIC
LIFT WILL INCREASE DURING THE OVERNIGHT HOURS WITH SPECIFIC HUMIDITY
VALUES IN EXCESS OF 7 G/KG. PRECIPITABLE WATER VALUES IN EXCESS OF 1
INCH WILL BE PRESENT ACROSS THE EASTERN PORTIONS OF THE FA. WILL
CONTINUE WITH THE CHANCE FOR SHOWERS AND THUNDERSTORMS DURING THE
OVERNIGHT HOURS TUESDAY. TEMPERATURES WILL REMAIN MILD ONCE AGAIN AS
PLENTY OF MOISTURE LINGERS ACROSS THE EASTERN FA. FURTHER WEST, AS
THE SURFACE LOW MOVES EAST, COOLER AND DRIER CONDITIONS WILL TAKE
HOLD. TEMPERATURES IN THE NORTHWESTERN FA COULD DIP INTO THE 40S
TOWARD WEDNESDAY MORNING.

DAYS 3-7...

NUMERICAL MODELS REMAIN IN GENERAL AGREEMENT SINCE YESTERDAY
INDICATING AN UPPER LEVEL TROUGH OF LOW PRESSURE LIFTING NORTHEAST
ACROSS EASTERN NEW MEXICO AND INTO THE TEXAS AND OKLAHOMA PANHANDLES
REGION BY MID DAY WEDNESDAY. THIS SYSTEM WILL BRING A THE POSSIBILITY
FOR PRECIP ACROSS WESTERN KANSAS WEDNESDAY BEFORE IT EXITS THE
REGION TO THE EAST BY THURSDAY. AT THE SURFACE, A DEVELOPING LOW
PRESSURE CENTER WILL MOVE EAST ACROSS SOUTHWEST KANSAS AND THE
PANHANDLES OF TEXAS AND OKLAHOMA DURING THE DAY WEDNESDAY. A LOW
LEVEL SOUTHERLY FLOW WILL INITIALLY BE IN PLACE EARLY WEDNESDAY
WHICH WILL ADVECT A FAIR AMOUNT OF MOISTURE INTO SOUTH CENTRAL AND
PORTIONS OF SOUTHWEST KANSAS. DEWPOINTS AT H85 RANGING UP INTO THE
LOW TEENS(C) WILL PUSH NORTH WELL INTO CENTRAL KANSAS BEFORE
WRAPPING AROUND THE LOW. THIS WILL GIVE EASTERN AND NORTHERN
PORTIONS OF THE CWA A BETTER OPPORTUNITY FOR PRECIP...MAINLY IN WRAP
AROUND CONDITIONS...THROUGH WEDNESDAY NIGHT AS THE SYSTEM TRACKS
EAST OF THE FORECAST AREA. PLAN NO REAL CHANGE IN CURRENT POPS.

EXPECT COOLER TEMPERATURES ON WEDNESDAY AS THE SURFACE LOW MOVES
EAST SWITCHING WINDS TO THE NORTH BY AFTERNOON. INCREASED CLOUDINESS
AND ANY PRECIP ACTIVITY WILL ALSO HELP KEEP TEMPERATURES DOWN.
TEMPERATURES AT H85 WILL RANGE FROM THE LOWER TEENS(C) NORTHEAST TO
THE MID TEENS(C) SOUTHWEST. A FAIRLY ZONAL FLOW ALOFT WILL SETTLE IN
ACROSS THE CENTRAL PLAINS THROUGH THE END OF THE WEEK WHICH WILL
ALLOW TEMPERATURES TO GRADUALLY WARM UP THROUGH FRIDAY. PLAN ON
MAKING ONLY SLIGHT ADJUSTMENTS TO TEMPERATURES.

&&

.AVIATION...

A LEE SIDE TROUGH OF LOW PRESSURE WILL PERSIST IN PORTIONS OF
EASTERN COLORADO AND WESTERN KANSAS TODAY. EXPECT VFR CONDITIONS
THROUGH THIS AFTERNOON WITH PERIOD OF HIGH CLOUDS AND SOUTHERLY
WINDS. THE POSSIBILITY FOR A FEW ISOLATED THUNDERSTORMS EXISTS LATE
THIS AFTERNOON AND EVENING NEAR ALL TAF SITES. MVFR CEILINGS MAY BE
POSSIBLE IN OR AROUND ANY POSSIBLE STORM. WILL ONLY CARRY A MENTION
OF CBS IN TAFS AT THIS POINT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  84  61  84  57 /  30  30  40  60
GCK  84  60  85  55 /  20  20  40  40
EHA  84  58  86  55 /  20  20  20  30
LBL  84  61  86  56 /  30  30  30  40
HYS  81  61  82  57 /  30  30  60  60
P28  83  63  82  62 /  30  40  60  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN30/32/32
Hazardous weather outlook, May 5, 3:49 AM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
449 AM CDT MON MAY 5 2008

KSZ030-031-043>046-061>066-074>081-084>090-061000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
449 AM CDT MON MAY 5 2008 /349 AM MDT MON MAY 5 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL LINGER NORTH OF A GARDEN CITY TO
DODGE CITY TO LARNED LINE THIS MORNING. A FEW OF THESE STORMS
COULD BRIEFLY REACH SEVERE LIMITS WITH HAIL AND DAMAGING WINDS.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A DRYLINE
THIS AFTERNOON. AS THESE STORMS MOVE EAST...THEY WILL INTERACT
WITH BETTER MOISTURE. THE STORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE TUESDAY AND WEDNESDAY.
ON TUESDAY...A DRYLINE WILL MOVE ACROSS WESTERN KANSAS. STORMS
WILL DEVELOP ALONG THIS DRYLINE. THE POTENTIAL EXISTS FOR SOME OF
THESE THUNDERSTORMS TO BE SEVERE. LARGE HAIL AND DAMAGING WINDS
WILL BE THE MAIN THREATS. AN ISOLATED TORNADO WILL ALSO BE
POSSIBLE.

SEVERE WEATHER IS NOT ANTICIPATED WITH STORMS ON WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY NIGHT INTO SATURDAY. AT
THIS TIME...IT IS TOO EARLY TO DETERMINE WHETHER OR NOT THESE
STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY AFTER 400 PM CST THIS AFTERNOON.
SPOTTER ACTIVATION WILL ONCE AGAIN BE POSSIBLE ON TUESDAY.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The radar

The Dodge City radar (KDDC), 91 km away, was scanning. The volume nearest the first event began at 09:48 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Lane

When
May 5, 3:50 AM CST
Where
Lane County, Dighton
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.480, -100.470

Hail, Ness

When
May 5, 4:25 AM CST
Where
Ness County, 6.93 mi S of Laird
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.350, -100.040

Dime to nickel sized hail covered the ground.

Hail, Trego

When
May 5, 5:30 AM CST
Where
Trego County, 4.9 mi W of Cedar Bluff Res
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.770, -99.890

Hail, Trego

When
May 5, 6:00 AM CST
Where
Trego County, 3.39 mi SE of Collyer
Measured
0.88 in hail
Reported by
Public
Coordinates
39.000, -100.070

Hail, Trego

When
May 5, 6:20 AM CST
Where
Trego County, 6.84 mi NW of Trego Center
Measured
1.75 in hail
Reported by
Public
Coordinates
38.950, -99.990

Hail, Trego

When
May 5, 6:30 AM CST
Where
Trego County, 7.62 mi S of Voda
Measured
0.75 in hail
Reported by
Public
Coordinates
38.940, -100.030

Hail, Trego

When
May 5, 7:30 AM CST
Where
Trego County, 5.1 mi SSW of Trego Center
Measured
0.75 in hail
Reported by
Public
Coordinates
38.810, -99.930

Hail, Trego

When
May 5, 7:40 AM CST
Where
Trego County, 4.9 mi W of Cedar Bluff Res
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.770, -99.890

Hail, Trego

When
May 5, 7:45 AM CST
Where
Trego County, 3.62 mi SSW of Cedar Bluff Res
Measured
0.75 in hail
Reported by
Public
Coordinates
38.730, -99.820

Hail, Ness

When
May 5, 8:30 AM CST
Where
Ness County, 4.53 mi ENE of Osgood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.670, -99.790

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108616, 108617, 109242, 109243, 109244, 109245, 109246, 109247, 109248, 109249.